Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 10, 2021Lincoln County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 10, 2021, 3:07 AM CDT for Lincoln County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 3:07 AM CDT (08:07 UTC)
Expired
Aug 10, 2021, 3:45 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Hail
0.50 in
Wind
50

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3834 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS83 KICT 100807
SPSICT

Special Weather Statement
National Weather Service Wichita KS
307 AM CDT Tue Aug 10 2021
 
KSZ033-100845-
Lincoln KS-
307 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 345 AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Barnard, or 9 miles north of Lincoln, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Barnard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3922 9793 3903 9793 3908 9824 3922 9829
TIME...MOT...LOC 0807Z 273DEG 36KT 3917 9817 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:01 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 11:01 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1101 PM CDT Mon Aug 9 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 144 PM CDT Mon Aug 9 2021

A shortwave trough over the Northern Plains in northeast Montana is
progged to move eastward along the Canadian border today while
rising heights/increasing thickness support rising temperatures
further south across the Central Plains states. This was handled
well in the previous forecast with heat headlines remaining intact
through at least the middle of the week with a persistence-type
forecast anticipated through the period (Tue-Thu). We'll have to
watch for any storm development over the Central High Plains this
evening as this activity could propagate towards central KS given a
stout LLJ nosing into the region late this evening/overnight but
confidence in storm development over the region remains fairly low
at this time.

The potential for isolated or widely scattered storms along the
surface trough axis across portions of central and western Kansas
will linger through the period (Tue-Thu). Very warm mid level
temperatures will likely preclude more widespread storm activity as
the better mid/upper flow remains well north of the area. Above
normal temperatures will prevail with values in the upper 90s/around
100 for most areas.

.LONG TERM...(Friday through Monday)
Issued at 144 PM CDT Mon Aug 9 2021

The mid/upper ridge is progged to break down across the area as a
frontal boundary is forced south in the wake of a vigorous
mid/upper trough over the Great Lakes area. There remains
differences in how much cooling we can expect within the column
and how quickly the mid/upper ridge returns to the central CONUS
but with multiple rounds of convection, the effective frontal
position is expected to be forced south of the area bringing more
seasonable temperatures to the area through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1040 PM CDT Mon Aug 9 2021

Main concern going into the overnight and early morning hours
continues to be LLWS across south central and southeast Kansas as
a stout LLJ develops. This will primarily affect KICT and KHUT.
LLWS at KCNU and KGBD will be more a little more marginal. Also,
will monitor the possibility of an isolated storm sneaking its way
near KRSL and KSLN early tomorrow morning, but confidence
continues to remain too low to for a mention in the TAFs at this
time.

Tomorrow, surface winds will be on the increase and will slowly
veer throughout the as a surface trough approaches the region
from the west. Again, isolated storms may develop tomorrow
afternoon across central and south central Kansas, but will omit
mention in TAFs until confidence increases in this scenario.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  99  77 100 /   0  10  20  10
Hutchinson      76 101  76 102 /  10  10  20  10
Newton          76  99  76  99 /  10  10  20  10
ElDorado        76  98  77  99 /  10  10  20  10
Winfield-KWLD   77  99  77  99 /  10   0  10  10
Russell         72 102  72 102 /  20  20  20  10
Great Bend      72  99  72  97 /  10  10  20  10
Salina          76 102  75 102 /  20  20  30  10
McPherson       75  99  75  99 /  10  20  30  10
Coffeyville     78  96  77  97 /  10   0  10  10
Chanute         78  95  77  97 /   0   0  10  10
Iola            77  95  76  96 /   0  10  10  10
Parsons-KPPF    78  96  76  97 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ070>072-094>096-
098>100.

Heat Advisory until 8 PM CDT Tuesday for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JC
Hazardous weather outlook, Aug 9, 8:27 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CDT Mon Aug 9 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a slight chance for thunderstorms after midnight along the
I-70 corridor in central Kansas. The strongest activity may be
capable of wind gusts to 50 mph and dime sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices of 103-108 degrees are likely across the area again on
Tuesday afternoon, and across southeast Kansas on Wednesday
afternoon. Please see the latest Heat Advisory for more
information.

Widely scattered thunderstorms will remain possible Tuesday and
Wednesday, especially across portion of central Kansas. The
strongest storms could produce wind gusts up to 65 mph and quarter
to half-dollar sized hail. Locally heavy rain and possible flooding
may also be a threat. The risk of thunderstorms may continue into
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 10, 3:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
307 AM CDT Tue Aug 10 2021

KSZ033-100845-
Lincoln KS-
307 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 345 AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Barnard, or 9 miles north of Lincoln, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9793 3903 9793 3908 9824 3922 9829
TIME...MOT...LOC 0807Z 273DEG 36KT 3917 9817

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:13 AM CDTSevere Thunderstorm WarningICTLincoln30 min
Aug 10, 12:40 PM CDTHeat AdvisoryICTSaline31 hr
Aug 10, 4:15 PM CDTSpecial Weather StatementICTChase30 min
Aug 10, 4:29 PM CDTSevere Thunderstorm WarningICTChase, Harvey, Marion29 min
Aug 10, 4:59 PM CDTSpecial Weather StatementICTChase31 min
Aug 10, 6:37 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Russell68 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.